NSAID Painkillers Combined with Other Drugs Can Cause GI Bleeding

Author: American Gastroenterological Association
Published: 2014/10/03 - Updated: 2021/05/08
Peer-Reviewed: N/A
Contents: Summary - Main - Related Publications

Synopsis: NSAIDs such as ibuprofen and aspirin can increase risk of gastrointestinal bleeding when taken in combination with other drugs. Combination therapy significantly increases the risk for internal bleeding, with simultaneous use of non-selective NSAIDs and steroid therapies increasing the risk to the greatest extent. Patients should always disclose all of their medications to their physician and work together to determine a safe plan for medication use.

Main Digest

What Are NSAIDs?

Nonsteroidal anti-inflammatory drugs, (NSAIDs), also referred to as nonsteroidal anti-inflammatory agents/analgesics (NSAIAs) or nonsteroidal anti-inflammatory medicines (NSAIMs) are a class of drugs that provides analgesic (pain-killing) and antipyretic (fever-reducing) effects, and, in higher doses, anti-inflammatory effects. The term nonsteroidal distinguishes these drugs from steroids, which, among a broad range of other effects, have a similar eicosanoid-depressing, anti-inflammatory action. As analgesics, NSAIDs are unusual in that they are non-narcotic and thus are used as a non-addictive alternative to narcotics. This group of drugs includes, aspirin, ibuprofen and naproxen, available over the counter in most countries. Paracetamol (acetaminophen) is not considered an NSAID because it has only little anti-inflammatory activity. It treats pain mainly by blocking COX-2 mostly in the central nervous system, but not much in the rest of the body.

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and Aspirin, increase one's risk of upper gastrointestinal bleeding. When taken in combination with other drugs, this risk is significantly higher, according to new research appearing in the October issue of Gastroenterology, the official journal of the American Gastroenterological Association.

"These findings may help clinicians tailor therapy to minimize upper gastrointestinal bleeding, and are especially valuable in elderly patients who are likely to use multiple drugs at the same time," said Gwen Masclee, MD, lead study author from Erasmus Medical Center in Rotterdam, the Netherlands. "Defining risk factors is a critical step towards improving care and decreasing NSAID-associated complications and deaths."

Researchers performed a self-controlled case series analysis of data from 114,835 patients with upper GI bleeding. Drug exposure was determined based on prescriptions of NSAIDs, cyclooxygenase 2 (COX-2) inhibitors - such as Bextra®, Celebrex® and Vioxx® - or low-dose aspirin, alone and in combination with other drugs that affect risk for internal bleeding.

This study identified that:

In patients with increased risk, the researchers recommend first reassessing the need for NSAID therapy (or for the concomitant medication). If feasible, discontinuation of NSAIDs is the preferred strategy in high-risk patients. When NSAIDs are necessary, they should be used at the lowest effective dose for the shortest possible duration.

"Importantly, we found that risk varies dramatically from patient to patient based on underlying characteristics, necessitating careful review to assess risk in each individual using NSAIDs," added Dr. Masclee.

NSAIDs act as pain relievers and fever reducers. Prescription NSAIDs can also work to reduce inflammation. There are currently more than 500 over-the-counter and prescription NSAIDs, including ibuprofen (Advil®, Motrin IB®), naproxen sodium (Aleve®) and aspirin (Bayer®).

Patients should always disclose all of their medications to their physician and work together to determine a safe plan for medication use. The American Gastroenterological Association has created the Gut Check: Know Your Medicine educational campaign to motivate and empower individuals to engage in the safe use of medication and prevent unnecessary deaths from GI bleeding.

1 - Masclee, et al. Risk of Upper Gastrointestinal Bleeding From Different Drug Combinations. Gastroenterology 2014: 147(4): 784-792.e9

Attribution/Source(s):

This quality-reviewed publication pertaining to our Pharmaceutical Information section was selected for circulation by the editors of Disabled World due to its likely interest to our disability community readers. Though the content may have been edited for style, clarity, or length, the article "NSAID Painkillers Combined with Other Drugs Can Cause GI Bleeding" was originally written by American Gastroenterological Association, and submitted for publishing on 2014/10/03 (Edit Update: 2021/05/08). Should you require further information or clarification, American Gastroenterological Association can be contacted at gastro.org. Disabled World makes no warranties or representations in connection therewith.

📢 Discover Related Topics


👍 Share This Information To:
𝕏.com Facebook Reddit

Page Information, Citing and Disclaimer

Disabled World is an independent disability community founded in 2004 to provide disability news and information to people with disabilities, seniors, their family and/or carers. See our homepage for informative reviews, exclusive stories and how-tos. You can connect with us on social media such as X.com and our Facebook page.

Permalink: <a href="https://www.disabled-world.com/medical/pharmaceutical/gi-bleeding.php">NSAID Painkillers Combined with Other Drugs Can Cause GI Bleeding</a>

Cite This Page (APA): American Gastroenterological Association. (2014, October 3). NSAID Painkillers Combined with Other Drugs Can Cause GI Bleeding. Disabled World. Retrieved February 22, 2024 from www.disabled-world.com/medical/pharmaceutical/gi-bleeding.php

Disabled World provides general information only. Materials presented are never meant to substitute for qualified professional medical care. Any 3rd party offering or advertising does not constitute an endorsement.